Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

June 30, 2021Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jun 30, 2021, 6:44 PM EDT for Allegheny County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:44 PM EDT (22:44 UTC)
Expired
Jun 30, 2021, 7:30 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS81 KPBZ 302244
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Wed Jun 30 2021

PAZ014-020>022-073-302330-
Armstrong-Butler-Westmoreland-Beaver-Allegheny-
644 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL BEAVER...SOUTHERN BUTLER...NORTHERN
ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG
COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over McCandless
Township, moving east at 40 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Ross Township...                  McCandless Township...
Monroeville...                    Cranberry...
Moon Township...                  Franklin Park...
Vandergrift...                    Apollo...
Shaler Township...                Plum...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 26 and 62.
  Interstate 79 in Pennsylvania between mile markers 62 and 81.
  Interstate 376 in Pennsylvania between mile markers 69 and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4049 8025 4059 8016 4072 8019 4068 7959
      4045 7951 4035 7972
TIME...MOT...LOC 2244Z 285DEG 34KT 4059 8004 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:54 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 3:54 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
354 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Periodic showers and storms will continue until passage of a cold
front on Thursday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Overall forecast trend is on track as showers and storms will
continue, but with less of a severe threat due to diminished
instability. All are in response to an upr trough/cold front sagging
southward out of the Great Lakes Region. Decisive passage is not
expected until tomorrow, so expect periodic clusters of showers and
storms through the night.

With a weakening wind field and lack of sustained convergence along
with diminished instability, we will forego a flash flood watch at
this time.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
By Thursday night, the boundary further slides southeast will cooling
temperatures and slightly drier air behind it. Aloft, ridging
attempts to intrude into the area cutting off moisture to the area
from the northwest. However, the pattern aloft yields a bit to a
semi blocking off the Atlantic coast. This keeps the upper low
meandering a bit longer. This will keep showers in place through
midday Friday. Models have had trouble with the exit of the blocking
feature but overall agree on an exit in precip by Friday afternoon
and evening. While a few showers may remain, and overall drying
pattern is likely.

With that said, have gone with slight chance pops in the Friday
night timeframe. With lessening amounts in time.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Shower remain but lessening chances and cooler temperature continue
Saturday with the upper low over the forecast area...followed by
drier conditions and near normal temperatures on Independence Day as
high pressure builds in from the west. The heat and drier conditions
return in

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Restrictions, including periodic IFR, and convection will plague Upr
OH terminals through thursday as a cold front approaches and slides
acrs the area.

.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 30, 12:56 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Wed Jun 30 2021

WVZ511>514-011700-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms will be possible this afternoon and evening.
Gusty winds will be the main threat. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-011700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
1256 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 4:52 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT Wed Jun 30 2021

OHZ039>041-302115-
Tuscarawas-Columbiana-Carroll-
452 PM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT WESTERN COLUMBIANA...NORTHERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...

At 451 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Louisville to near Wilmot. Movement
was east at 40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Dover...                          Salem...
Columbiana...                     Carrollton...
Minerva...                        Lisbon...
Strasburg...                      Leetonia...
Augusta...                        Malvern...
Bolivar...                        Mineral City...

This includes Interstate 77 in Ohio between mile markers 86 and 94.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8148 4067 8146 4066 8144 4065 8145
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8065 4056 8093 4056 8166 4063 8167
TIME...MOT...LOC 2051Z 249DEG 35KT 4082 8131 4065 8157
Special weather statement, Jun 30, 5:05 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
505 PM EDT Wed Jun 30 2021

PAZ007-013-302130-
Lawrence-Mercer-
505 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE
COUNTIES...

At 504 PM EDT, a strong thunderstorm was located near Sharon, moving
east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
New Wilmington...                 Mercer...
Pulaski...                        West Middlesex...
Clark...                          Wheatland...
Fredonia...                       Volant...

This includes the following highways...
  Interstate 80 in Pennsylvania between mile markers 0 and 15.
  Interstate 376 in Pennsylvania between mile markers 4 and 5.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4138 8025 4110 8023 4112 8052 4131 8052
TIME...MOT...LOC 2104Z 256DEG 17KT 4123 8058
Special weather statement, Jun 30, 5:11 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 30 2021

OHZ041-PAZ007-013-302145-
Columbiana-Lawrence-Mercer-
511 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN COLUMBIANA AND LAWRENCE
COUNTIES...

At 511 PM EDT, strong thunderstorms were clustered near Canfield, or
7 miles north of Columbiana, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Castle...                     Columbiana...
New Wilmington...                 Oakwood...
Leetonia...                       New Castle Northwest...
New Beaver...                     Pulaski...
Bessemer...                       New Bedford...
Wampum...                         South New Castle...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 6.
  Interstate 376 in Pennsylvania between mile markers 5 and 14.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4111 8023 4087 8030 4088 8082 4090 8080
      4090 8052 4113 8052
TIME...MOT...LOC 2111Z 272DEG 29KT 4099 8073
Special weather statement, Jun 30, 5:26 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
526 PM EDT Wed Jun 30 2021

OHZ039>041-050-PAZ013-020-WVZ001-302200-
Jefferson-Tuscarawas-Columbiana-Carroll-Lawrence-Beaver-Hancock-
526 PM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...COLUMBIANA...
CARROLL...NORTHEASTERN TUSCARAWAS...WESTERN BEAVER...SOUTHWESTERN
LAWRENCE AND HANCOCK COUNTIES...

At 526 PM EDT, strong thunderstorms were clustered near Minerva, or
near Carrollton, moving east at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Salem...                          East Liverpool...
Columbiana...                     East Palestine...
Wellsville...                     Carrollton...
Calcutta...                       Minerva...
Ohioville...                      Lisbon...
Midland...                        Chester...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 6 and 13.
  Interstate 376 in Pennsylvania between mile markers 31 and 35.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8126 4065 8124 4073 8120 4073 8109
      4087 8109 4090 8107 4088 8029 4050 8047
      4054 8134
TIME...MOT...LOC 2126Z 263DEG 35KT 4066 8108
Local storm report, Jun 30, 5:36 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     ALLEGHENY COUNTY AIRPOR 40.35N  79.92W
06/30/2021  M52 MPH          ALLEGHENY          PA   ASOS

0145 PM     TSTM WND DMG     BETHESDA                40.02N  81.08W
06/30/2021                   BELMONT            OH   PUBLIC

            REPORT OF LARGE TREE BRANCHES DOWN ALONG WITH EXTREME
            WINDS AND HEAVY RAIN. TIME ESTIMATED BASED ON RADAR.

0250 PM     TSTM WND GST     ROUTE 422 AT PENN RUN   40.61N  79.05W
06/30/2021  M52 MPH          INDIANA            PA   MESOWEST

&&

EVENT NUMBER PBZ2101866
EVENT NUMBER PBZ2101867
EVENT NUMBER PBZ2101868

JF
Special weather statement, Jun 30, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Wed Jun 30 2021

PAZ014-020>022-073-302330-
Armstrong-Butler-Westmoreland-Beaver-Allegheny-
644 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL BEAVER...SOUTHERN BUTLER...NORTHERN
ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG
COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over McCandless
Township, moving east at 40 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Ross Township...                  McCandless Township...
Monroeville...                    Cranberry...
Moon Township...                  Franklin Park...
Vandergrift...                    Apollo...
Shaler Township...                Plum...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 26 and 62.
  Interstate 79 in Pennsylvania between mile markers 62 and 81.
  Interstate 376 in Pennsylvania between mile markers 69 and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4049 8025 4059 8016 4072 8019 4068 7959
      4045 7951 4035 7972
TIME...MOT...LOC 2244Z 285DEG 34KT 4059 8004

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:02 PM EDTAreal Flood AdvisoryPBZMercer, Venango118 min
Jun 30, 12:40 PM EDTSpecial Weather StatementPBZWashington50 min
Jun 30, 12:56 PM EDTSpecial Weather StatementPBZAllegheny34 min
Jun 30, 1:04 PM EDTSevere Thunderstorm WarningPBZWashington26 min
Jun 30, 1:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland24 min
Jun 30, 1:19 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Jun 30, 1:23 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland52 min
Jun 30, 1:29 PM EDTSpecial Weather StatementPBZWashington31 min
Jun 30, 1:52 PM EDTSpecial Weather StatementPBZIndiana23 min
Jun 30, 2:03 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland42 min
Jun 30, 2:12 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington, Westmoreland3 hr
Jun 30, 2:14 PM EDTFlash Flood WarningPBZAllegheny, Washington2 hr
Jun 30, 2:26 PM EDTSevere Thunderstorm WarningPBZWashington49 min
Jun 30, 2:37 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Jun 30, 2:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington34 min
Jun 30, 2:45 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland45 min
Jun 30, 3:03 PM EDTSpecial Weather StatementPBZArmstrong27 min
Jun 30, 3:13 PM EDTSpecial Weather StatementPBZGreene32 min
Jun 30, 3:29 PM EDTSpecial Weather StatementPBZFayette31 min
Jun 30, 3:32 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jun 30, 3:35 PM EDTSpecial Weather StatementPBZForest25 min
Jun 30, 3:52 PM EDTSpecial Weather StatementPBZFayette23 min
Jun 30, 3:55 PM EDTSpecial Weather StatementPBZJefferson35 min
Jun 30, 4:29 PM EDTSpecial Weather StatementPBZButler31 min
Jun 30, 5:05 PM EDTSpecial Weather StatementPBZMercer25 min
Jun 30, 5:11 PM EDTSpecial Weather StatementPBZLawrence34 min
Jun 30, 5:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington47 min
Jun 30, 1:56 PM EDTSevere Thunderstorm WarningPBZBrooke, Marshall, Ohio34 min
Jun 30, 3:04 PM EDTSpecial Weather StatementPBZHancock26 min
Jun 30, 4:14 PM EDTSpecial Weather StatementPBZMonongalia, Preston31 min
Jun 30, 5:26 PM EDTSpecial Weather StatementPBZHancock34 min
Jun 30, 11:57 AM EDTSpecial Weather StatementPBZMuskingum33 min
Jun 30, 12:20 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum25 min
Jun 30, 12:37 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas23 min
Jun 30, 12:54 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas51 min
Jun 30, 1:21 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe, Noble, Tuscarawas24 min
Jun 30, 1:38 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe, Noble, Tuscarawas52 min
Jun 30, 4:52 PM EDTSpecial Weather StatementPBZCarroll, Columbiana23 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.